Aripiprazole is an antipsychotic that acts as a partial agonist at dopamine D2 receptors. Because of its partial agonist activity, it was believed that aripiprazole would be less susceptible than typical antipsychotics to induce extrapyramidal side effects. However, a few case-reports and case-series detailing aripiprazole-induced movement disorders have been published, suggesting that aripiprazole-induced movement disorders may arise. Here, we seek to report further cases of aripiprazole-induced movement disorders to raise the awareness of clinicians on this adverse effect.
Patients referred to the André-Barbeau Movement Disorder clinic treated with aripiprazole were enrolled in this study. Their charts were retrospectively reviewed and data regarding past psychiatric history, past antipsychotic medication, duration of aripiprazole treatment, daily dose of aripiprazole administered, and resulting movement disorders were collected.
We report 14 cases of parkinsonism, tardive dyskinesia and akathisia induced by aripiprazole. Some of these, mostly the parkinsonian phenotype, abated spontaneously following drug discontinuation, whereas others, mostly related to tardive phenomena, persisted after aripiprazole was discontinued, and required treatment.
This case-series adds to the existing literature that suggests that movement disorders may arise following treatment with aripiprazole. Clinicians should be aware of this potential side effect when prescribing aripiprazole to patients.